Tardive dyskinesia, also known as TD, is a rare involuntary neurological movement disorder, caused by using dopamine receptor blocking drugs, often prescribed to treat certain mental, neurological, or gastrointestinal disorders. Such conditions include schizophrenia, depression, bipolar disorder, certain digestive disorders, and some neurologic illnesses.
- Tardive: Delayed or appearing late (a side effect which appears after you’ve been on medication for a significant amount of time).
- Dyskinesia: Abnormal or unusual movements.
The long-term use of neuroleptic drugs can create biochemical abnormalities in a part of the brain called the striatum. The striatum is necessary for voluntary motor control. So, sufferers may experience involuntary and abnormal movements of the jaw, lips and tongue in addition to rapid, jerking of the arms and legs, grimacing and eye blinking.
These symptoms can make one feel emotionally and socially at a loss, experts say. For example, you may:
- Feel self-conscious about your movements
- Become upset that you can’t control what your body
- Find it difficult or at times impossible to predict when you’ll experience symptoms
It’s important to note that symptoms of disorders such as Huntington’s disease, cerebral palsy, Tourette syndrome, and dystonia can be similar to those of tardive dyskinesia.
People with schizophrenia and other neuropsychiatric disorders are vulnerable to the development of TD, after exposure to conventional dopamine receptor blocking drugs, better known as neuroleptic drugs.
Over time, these antipsychotic meds, can cause facial grimacing, sticking out the tongue, sucking or fish-like movements of the mouth, involuntary movement of the jaw, lips and rapid, jerking of the arms and legs, or eye blinking.